+ -Text Size

TNF Blockers May Increase Lymphoma Risk in Kids

Article date: August 5, 2009

Findings Prompt FDA to Update Black Box Warnings

By Rebecca V. Snowden

Kids and teens treated with drugs called tumor necrosis factor (TNF) blockers may be at an increased risk for lymphoma and other cancers, according to the US Food and Drug Administration (FDA), which is updating black box warnings for the drugs.

The FDA's decision is based on a yearlong review of the childhood cancer risk associated with TNF blocker drugs, which are used to treat rheumatoid arthritis, Crohn's disease, and other inflammatory diseases.

These drugs -- which include adalimumab (Humira), etanercept (Enbrel), certolizumab pegol (Cimzia), golimumab (Simponi), and infliximab (Remicade) -- work by blocking tumor necrosis factor, a protein that's overproduced in some immune system diseases. The FDA started investigating the drugs in 2008 after evidence suggested that interfering with TNF may also increase the risk of some life-threatening infections and certain cancers.

This analysis found children and teens taking these drugs had an increased risk of cancer, with cases occurring on average after 30 months of treatment. About half were lymphomas, and some were fatal.

The FDA said it was working with TNF drug manufacturers, including Johnson & Johnson, Abbott, and Wyeth, to better understand the childhood cancer risk associated with these drugs.

If your child is taking or considering taking a TNF blocker, discuss the risks and potential benefits with your doctor.

Cancers in children often are hard to recognize. Parents should be sure that their children have regular medical check-ups and watch for any unusual signs or symptoms that do not go away. These may include: 

  • an unusual lump or swelling 
  • unexplained paleness and loss of energy easy bruising 
  • an ongoing pain in one area of the body 
  • limping 
  • unexplained fever or illness that doesn't go away 
  • frequent headaches, often with vomiting 
  • sudden eye or vision changes 
  • sudden unexplained weight loss

These symptoms are more likely to be caused by something other than cancer, but they should be checked out by your child’s doctor. For more specific information on possible symptoms, see "What are the types of childhood cancers?"

For more information about TNF blockers and the new black box warnings, visit the FDA's web site.

 

Reviewed by: Members of the ACS Medical Content Staff


ACS News Center stories are provided as a source of cancer-related news and are not intended to be used as press releases.

Was this article helpful?

If you have a question or comment that requires a response from us, please use the form location on the Contact Us page.

Thank you for your feedback.